High Wind, Champaign
- When
- November 12, 3:00 PM CST to 7:00 PM CST
- Where
- Champaign forecast zone
- Measured
- 42 kt (48 mph) estimated sustained
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
As a strong low pressure system across the upper Midwest exited the area, a strong ridge of high pressure moved into Illinois, causing the gradient winds to increase. High winds mainly affected counties north of a Galesburg to Bloomington to Champaign line during the afternoon and early evening hours on the 12th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
As a strong low pressure system across the upper Midwest exited the area, a strong ridge of high pressure moved into Illinois, causing the gradient winds to increase. High winds mainly affected counties north of a Galesburg to Bloomington to Champaign line during the afternoon and early evening hours on the 12th. Widespread damage was reported with numerous power lines and power poles blown down, as well as trees and tree limbs. A semi was blown over on I-39 north of Minonk in Marshall County. No injuries were reported. The roof of a storage building in Bloomington was blown off and into some power lines. A gust to 48 mph was reported in Bloomington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 12, 2:45 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 245 PM CST WED NOV 12 2003 .DISCUSSION... PRIMARY FORECAST FOCUS THIS CYCLE WILL BE FIRST PERIOD WINDS...THEN TIMING THE NEXT TWO WAVES THROUGH EARLY NEXT WEEK. LATEST RUC ANALYSIS FIELDS AND AREA 88D WIND PROFILES SUGGEST THAT VERTICAL MOMENTUM TRANSFER SHOULD BE NEAR ITS PEAK AT THIS TIME. SURFACE OBSERVATIONS FROM EASTERN IOWA INTO NORTHERN ILLINOIS SHOW STRONG WINDS WELL INTO THE ADVISORY CRITERIA COMMON...WITH A COUPLE STATIONS IN EASTERN IOWA APPROACHING WARNING CRITERIA. FOR NOW... EXPECT TO CONTINUE THE WIND ADVISORY FOR MUCH OF THE CENTRAL AND NORTHERN ZONES UNTIL A FEW HOURS AFTER SUNSET...BUT WILL CONTINUE TO MONITOR THE LATEST TRENDS RIGHT UP TO FORECAST ISSUANCE TIME. WINDS SHOULD SLOWLY DIE DOWN WITH TIME AS THE STRONG LOW PRESSURE CENTER OVER THE NORTHERN GREAK LAKES PULLS EASTWARD AND THE BOUNDARY LAYER SEPARATES AFTER DARK. QUIET WEATHER EXPECTED THURSDAY AND FRIDAY AS RIDGING MOVES ACROSS THE AREA. AS THE SURFACE RIDGE PUSHES EAST...RETURN FLOW WILL BEGIN ON FRIDAY NIGHT. ANY MEANINGFUL MOISTURE WILL HAVE A LONG TRIP TO MAKE IT TO ILLINOIS...SO WILL HAVE ONLY CHANCE POPS FRIDAY NIGHT OVER THE WESTERN HALF OF THE AREA. AS THE INITAL SOUTHWEST STATES CUTOFF LOW APPROACHES SATURDAY...RAIN CHANCES WILL BE INCREASING. THE AFOREMENTIONED MEAGER MOISTURE VALUES ARGUE FOR KEEPING POPS IN THE CHANCE RANGE SATURDAY. THE ETA AND GFS HAVE BEEN FAIRLY CONSISTENT WITH TIMING THIS FEATURE...WHICH IS SURPRISING WHEN CONSIDERING THE USUAL MODEL BIASES REGARDING THE EJECTION OF SOUTHWESTERN CUTOFF LOWS. AFTER A SHORT BREAK ON SUNDAY...THE KICKER FOR THE 1ST WAVE BEGINS AFFECTING THE MIDWEST LATE SUNDAY NIGHT AND MONDAY. ONCE AGAIN...THE GFS HAS BEEN ADVERTISING THIS FOR THE PAST COUPLE OF DAYS. PRESENT INDICATIONS ARE THAT THE DEEPER MOISTURE WILL BE BOTTLED UP ALONG THE OLD FRONTAL BOUNDARY JUST TO OUR SOUTH...BUT ENOUGHT MOISTURE WILL INTERACT WITH INCREASING DYNAMICS FURTHER NORTH TO WARRANT KEEPING THE CHANCE POPS GOING MONDAY. TUESDAY IS A LITTLE MORE QUESTIONABLE SO WILL KEEP IT DRY FOR NOW. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...WIND ADVSY TIL 03Z ZNS 27>31..36>38..40>57..61. && 04
ILZ027>031-036>038-040>057-061>063-066>068-071>073-131200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1126 AM CST WED NOV 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE AREA NORTH OF INTERSTATE 70. A STRONG COLD FRONT WILL MOVE THROUGH CENTRAL ILLINOIS TODAY...BRINGING VERY WINDY CONDITIONS TO THE AREA. NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS AT TIMES TO 45 MPH CAN BE EXPECTED NORTH OF INTERSTATE 70. SOUTH OF I-70 AFTERNOON WINDS WILL REACH 20 TO 30 MPH...WITH GUSTS AT TIMES ABOVE 40 MPH. THE WINDS ARE EXPECTED TO GRADUALLY DIMINISH DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. $$% PLAHMER
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328028, 5331124, 5331125, 5331126, 5331127, 5331128.